Alert archive / New York / Beach Hazards Statements in 2020

Beach Hazards Statement 18, NWS Buffalo, NY

September 6, 2020Erie County, Jefferson County, New York

NWS Buffalo, NY issued this beach hazards statement at Sep 6, 2020, 9:50 PM EDT for Erie County, Jefferson County, New York. It took effect at Sep 7, 2020, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2020, 9:50 PM EDT (01:50 UTC)
In effect from
Sep 7, 2020, 6:00 AM EDT
Expired
Sep 7, 2020, 8:00 PM EDT
In force
14 hr
Issued by
NWS Buffalo, NY

Counties Erie County, NY, Jefferson County, NY

The radar

The Buffalo radar (KBUF), 117 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WHUS41 KBUF 070150
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
950 PM EDT Sun Sep 6 2020

NYZ010-085-071000-
/O.NEW.KBUF.BH.S.0018.200907T1000Z-200907T2100Z/
Northern Erie-Southern Erie-
950 PM EDT Sun Sep 6 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH
MONDAY AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Erie county.

* WHEN...From 6 AM EDT Monday through Monday afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ007-071000-
/O.NEW.KBUF.BH.S.0018.200907T1000Z-200907T2100Z/
Jefferson-
950 PM EDT Sun Sep 6 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH
MONDAY AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Jefferson county.

* WHEN...From 6 AM EDT Monday through Monday afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
6 follow-up statements
392 
WHUS41 KBUF 070818
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
418 AM EDT Mon Sep 7 2020

NYZ010-085-071700-
/O.CON.KBUF.BH.S.0018.200907T1000Z-200907T2100Z/
Northern Erie-Southern Erie-
418 AM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Erie county.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ007-071700-
/O.CON.KBUF.BH.S.0018.200907T1000Z-200907T2100Z/
Jefferson-
418 AM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Jefferson county.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
981 
WHUS41 KBUF 070825
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
425 AM EDT Mon Sep 7 2020

NYZ007-071630-
/O.EXT.KBUF.BH.S.0018.200907T1000Z-200908T0000Z/
Jefferson-
425 AM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Jefferson county.

* WHEN...Through this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ010-085-071630-
/O.CON.KBUF.BH.S.0018.200907T1000Z-200907T2100Z/
Northern Erie-Southern Erie-
425 AM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Erie county.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
626 
WHUS41 KBUF 071434
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
1034 AM EDT Mon Sep 7 2020

NYZ010-085-072100-
/O.CON.KBUF.BH.S.0018.000000T0000Z-200907T2100Z/
Northern Erie-Southern Erie-
1034 AM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Erie county.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ007-072245-
/O.CON.KBUF.BH.S.0018.000000T0000Z-200908T0000Z/
Jefferson-
1034 AM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Jefferson county.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
908 
WHUS41 KBUF 071806
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
206 PM EDT Mon Sep 7 2020

NYZ010-085-072100-
/O.CON.KBUF.BH.S.0018.000000T0000Z-200907T2100Z/
Northern Erie-Southern Erie-
206 PM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Erie county.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ007-080000-
/O.CON.KBUF.BH.S.0018.000000T0000Z-200908T0000Z/
Jefferson-
206 PM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Jefferson county.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
469 
WHUS41 KBUF 071952
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
352 PM EDT Mon Sep 7 2020

NYZ010-085-080000-
/O.EXT.KBUF.BH.S.0018.000000T0000Z-200908T0000Z/
Northern Erie-Southern Erie-
352 PM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Erie county.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ007-080000-
/O.CON.KBUF.BH.S.0018.000000T0000Z-200908T0000Z/
Jefferson-
352 PM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Jefferson county.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

Hitchcock
376 
WHUS41 KBUF 080001
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
801 PM EDT Mon Sep 7 2020

NYZ007-010-085-080115-
/O.EXP.KBUF.BH.S.0018.000000T0000Z-200908T0000Z/
Jefferson-Northern Erie-Southern Erie-
801 PM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds and waves will continue to subside overnight.

$$

Hitchcock

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Sep 6, 7:35 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 6, 7:35 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
735 PM EDT Sun Sep 6 2020

.SYNOPSIS...
High pressure will provide dry weather through tonight. A cold front
will then move into the Lower Great Lakes Monday, producing several
rounds of showers, a chance of a few thunderstorms, and gusty winds.
The front will briefly stall just south of the area Tuesday before
returning northward as a warm front, ushering in very warm
temperatures for the middle of the week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
A warm frontal segment will move quickly from southwest to northeast
across the area tonight. All of the synoptic scale forcing will
initially be well removed from our area, and with little large scale
support the warm front will most likely move through the area dry
with nothing more than an increase in mid level clouds.

Monday...a convectively augmented shortwave and associated pre-frontal
trough will move into the eastern Great Lakes. Model guidance
continues to trend faster with this feature. A band of showers and
possibly a few scattered thunderstorms will reach Western NY as
early as 10-12Z Monday, then moving farther east a few hours later.
Latest high-resolution CAMS guidance suggests this may be a fairly
active line of convection overnight upstream across lower Michigan
and southwest Ontario, but it should quickly weaken as it moves into
our region and races out ahead of the better forcing, moisture, and
instability. Thus, through the morning the best chance of a few
hours of steadier rain and thunder will be across Western NY, with
diminishing coverage and intensity of showers with eastward extent.

The actual cold front will then advance southeast across the area
Monday afternoon and evening. There should be at least some airmass
recovery following the morning showers, with increasing forcing,
moisture convergence, and modest instability contributing to
increasing coverage of showers and a few thunderstorms in the
afternoon and early evening. The cold front begins to slow its
forward progress Monday night, so expect showers to very slowly
weaken and fade away in place overnight, with plenty of cloud cover
lingering.

The other main story will be gusty winds late tonight and Monday. A
strong SSW low level jet of 50-55 knots will move into the eastern
Great Lakes late tonight through the first half of Monday. An
inversion will initially prevent most of this from mixing down,
though there may be some 30-35 knot gusts locally along the Lake
Erie shore late tonight as downslope winds increase. Monday morning
there will likely be a brief window of mixing prior to the exit of
the low level jet. Channeling off the lakes will direct the
strongest winds to the Niagara Frontier NNE of Lake Erie, and
Jefferson County NNE of Lake Ontario. Winds may gust to around 35
knots for a few hours in these areas, with gusts of 20-30 knots
elsewhere. Winds will quickly diminish during the afternoon and
evening as the low level jet moves off, and a cold front crosses the
region.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Digging upper level trough will continue to plunge further south
across the Rockies Tuesday and Wednesday, allowing for the ridges on
either side of the trough to amplify. Specifically, the ridge over
the Atlantic will push west as the trough pushes further south.

At the surface, the stalled cold front lying across the Jamestown-
Rochester-Watertown line from the night prior (Monday) will remain
throughout the day on Tuesday before retreating northward Tuesday
night. Tuesday will start off with the chance for a few showers
north and west of the front as a convective wave finishes its
traversal along the boundary. As the front pushes northward, mainly
dry conditions are expected late Tuesday and Tuesday night.
Temperatures on Tuesday will depend on the position of the frontal
boundary, with high temperatures climbing up into the low 80s on the
southeast side of the front and mid to upper 70s on the northwestern
side.

With the strong upper level ridging pushing back west across the
Atlantic coast and into the forecast area, dry conditions will
prevail on Wednesday. However, a southerly flow will allow for
temperatures to be on the warm side. Highs on Wednesday will push up
into the mid to upper 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Low forecast confidence through this forecast period due to a
complicated upper level pattern. Model guidance continues to differ
in regards to the evolution of the upper level trough cutting off
and area of low pressure. In general, a northern branch shortwave is
likely to push the frontal boundary across the region around
Wednesday night/Thursday, bringing a chance of showers and
thunderstorms, followed by cooler weather for Friday and Saturday.
If this happens, high pressure would also build in and maintain dry
weather for Friday and Saturday, before the cut off low gets
engulfed back into the main upper level wave Saturday night pushing
the next system through for the later half of the weekend/early next
week. However, if the GFS is right, a slower frontal progression and
then a cut-off low would potentially bring more showers during this
period. Forecast hedges optimistic for Friday and  Saturday, before
pushing through the next main boundary on Sunday. All in all, it's
still a bit early for guidance to pin down the general pattern for
our region.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR conditions will prevail through tonight. Mid level clouds will
thicken overnight as a warm front will cross the region.

A cold front will then approach by Monday morning, and cross the Lower
Great Lakes during the afternoon and evening. This will likely produce
several rounds of showers, and possibly a few scattered thunderstorms.
Any MVFR CIGS/VSBY will initially be tied to heavier showers through
midday Monday. More widespread MVFR CIGS will develop by mid to late
afternoon along and just behind the advancing cold front as low level
moisture becomes trapped beneath the steep frontal inversion.

Winds could become an issue during this TAF period. A strong 50-55 knot
low level jet will cross the region later tonight through the first
half of Monday. Initially...this will produce low level wind shear
overnight, then evolve into gusty surface winds Monday morning as the
low level inversion weakens. Gusts may reach 35 knots to the NNE of
Lakes Erie and Ontario for a few hours Monday morning, including KBUF,
KIAG, and KART.

Outlook...

Tuesday...Areas of MVFR/IFR CIGS and a chance of showers, improving
to mainly VFR.
Wednesday...Mainly VFR.
Thursday...Mainly VFR with a chance of showers and thunderstorms.
Friday...Mainly VFR with a chance of showers early.

&&

.MARINE...
Light winds will continue into this evening with lake breezes
producing local onshore winds. Deepening low pressure will then move
from northwest Ontario province to James Bay Monday, with a strong
low level jet crossing the Lower Great Lakes ahead of the system.
This will result in strengthening southerly winds later tonight,
becoming southwest on Monday. The wind direction will produce the
highest waves in Canadian waters, but nonetheless winds are plenty
strong enough to produce widespread Small Craft Advisory conditions
late tonight through Monday, with a few periods of gale force gusts
possible.

Winds will quickly diminish late Monday afternoon and Monday night
as the low level jet moves off and a cold front moves southeast across
the area.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 5 AM to 5 PM EDT Monday for LEZ020.
         Small Craft Advisory from 2 AM to 5 PM EDT Monday for
         LEZ040-041.
         Small Craft Advisory from 6 AM to 5 PM EDT Monday for
         LOZ043-044.
         Small Craft Advisory from 5 AM to 5 PM EDT Monday for
         LOZ042.
         Small Craft Advisory from 2 AM to 5 PM EDT Monday for
         LOZ045.

&&

SYNOPSIS...Hitchcock/RSH
NEAR TERM...Hitchcock/RSH
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Hitchcock/RSH
MARINE...Hitchcock/RSH
Hazardous weather outlook, Sep 6, 7:39 PM EDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
739 PM EDT Sun Sep 6 2020

NYZ001>008-010>014-019>021-085-072300-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
739 PM EDT Sun Sep 6 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-072300-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
739 PM EDT Sun Sep 6 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Beach Hazards Statements in New York, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.